A Picnic and a Patient
A casual conversation at a neighborhood picnic raised an important question that patients and families need to understand. A wonderful neighbor of mine is a tech superstar in his late fifties. He is street smart and savvy and has survived mergers, acquisitions, buyouts, and consolidations in the tech world. An active runner, cross-country skier, and an all-around good guy.
Approximately a year ago he developed fatigue and subtle shortness of breath. His wife is a nurse. Concerned, she escorted him to the emergency department. Appropriate and thorough investigations raised the issue of an evolving heart attack, so the patient was rushed to the angiography suite, dye was injected into his coronary arteries, and the stent was placed to prop open potential blockage. However, there was some mild heart muscle damage.
Our neighbor had a strong family history of coronary artery disease, so this development was not totally unanticipated. However, now for the rest of the story.
He did well for several months but then had some intermittent episodes of lightheadedness, profuse sweating, and felt globally unwell. One of these episodes occurred while he was driving on a major interstate and this could’ve had serious consequences. Our patient pulled off to the side, took his pulse, and noticed that it was irregular with multiple extra beats, which he had never experienced before.
He had the presence of mind to call 911 from his car. He was taken to a local emergency department in what was deemed to be atrial fibrillation.
Let me digress for brief review of cardiology 101. The heart is essentially divided into two chambers. The upper chamber is the atrium, which can be viewed as a reservoir for blood, and the atrium under normal circumstances rhythmically and regularly contracts and forces the blood into the ventricle, which is the large muscular pumping chamber of the heart.
With atrial fibrillation, the heart muscle quivers, has an irregular rhythm of contraction. However, the blood in the atrium become stagnant, pools, and creates a classical environment for a clot. The clot can then rocket into the brain or some other organ and cause a stroke or some other serious complications.
It has been standard practice to offer a blood-thinning medication to patients with atrial fibrillation. The usual medication is warfarin or coumadin, which is a tablet typically taken each day. It may consist of one dose or multiple doses based upon blood-thinning laboratory tests.
However, the regulation of the blood thinning with this medication can be very challenging and there can be wide swings in the thinness of the blood especially with even a minor change in diet. Anyone on a blood-thinning medication can attest to the problems in regulating the level of the medication.
The complications from the blood-thinning medication have been well described, and a substantial number of patients have had major complications such as a bleeding into the brain from what would’ve been a trivial fall. In other words, a minor bruise or bump would cause excessive bleeding because the blood would be too thin and hard to clot. You get my point here.
However, there are now newer generations of anticoagulants, which have a far more favorable safety profile and are as effective as warfarin. But there is no simple antidote if the patient develops bleeding on these newer anticoagulation programs. That is a very substantial down side. So what does this mean to the patient that I met at the neighborhood gathering?
A very sensible cardiologist carefully explained the situation in general terms to the patient and emphasized that the newer anticoagulants are safe and can substantially decrease the risk of a clot. But they do have some inherent risk of bleeding. But now for the complex decision-making process.
This can be reasonably straightforward for some medications. For example, two doses of the FDA-approved shingles vaccine is more than 95% effective in preventing shingles. And the side effects from the vaccine are relatively minor.
But when it comes to this cardiac situation, the decision is more challenging.
Let's suppose that the risk of blood clot is 2%. This means that among 100 patients, two will have some difficulty. However, if this risk is decreased by 50%, only one patient will have a complication from the clot.
Now for the hard part. Are the risks of a hemorrhage (uncontrolled bleeding), which cannot be readily controlled, worth it for relatively little benefit? Moreover, our patient was an active hunter and hiker in relatively remote areas. And if there was a serious injury, he may not have access to prompt medical care.
These are the kinds of facts and data that must be carefully weighed in this process of providing a medication that does provide some benefit but comes with a significant down side.
The day is here when artificial intelligence and other computer-based programs may help patients, families, and caregivers wrestle with these decisions.
Our patient was informed. In his view, the relatively small benefit was significantly outweighed by the risks of a hemorrhage especially knowing his lifestyle. If the patient was relatively sedentary, did not have an active lifestyle, and had ready access to medical care, perhaps then the risks of the new blood-thinning medication would be sensible.
Another way of looking at this dilemma: Each patient is different, each patient has a story and these factors need to be factored into treatment decisions. “One size does not fit all” and any discussion of the pros, cons, risks, and benefits of any medication or intervention must take into account who that the patient is, what are their values are, and what risks they are willing to accept.
This series of blog posts (and an eventual book to accompany my previous book, How Not to Be My Patient) is not an indictment or critique of the system. This is an MRI scan of the healthcare profession so you, an empowered patient, can make responsible decisions for the most precious gifts you have: the gift of health and well-being.